Severe Study Problems

By Dr. Marie Hartwell-Walker

I am a student for a scholarship and is in the 1st year in college. All my problem started when I have study problem. When opening the book, I start crying,having headache, fear, extreme sadness, blur, cannot concentrate, anxious and hatred. I just cannot study and i do not know why. Then, My result started to plunged and I felt worse.

Then, I began having symptoms of depression.I felt so hopeless, restless, useless, sad, headache, trouble sleeping,simply eat, overdose by vitamins, guilty and so on. Life was just too horrible yet i do not seek help. I ask my friend for advice. They gave support but somehow get fed up when I do not improve.
Then, The big test came. I cannot study but had to force to. I was only thinking about death when studying. Since I am unable to study for 1 month, I knew my result sucks.I did really try my best to overcome my study problem and depression but i cannot.

During the holiday, I became worse.I slept the whole day. I have no interest in anything. I was moody, angry, very fatigue, no appetite, extreme sadness, loneliness and headache. My family do not give support but blame and scolding. i was sent for counselling and was prescribe with lexotan, lexapro and seroquel. Then, my parents were mad and cannot accept me nor my friend. I was suicidal all time and think I will kill myself but somehow survived until now.

So, I am now alone and return to school life. So, I am still not improving, My parents only allow me to take 1/4 of lexotan and no more. I will not get any support. Please mind that people here cannot accept people like me. I have no reason to live. I am just a burden to my friends and family. I now even think of ways of being insane or hallucinate. I cannot stand my life and it is dark.I just do not know what to do with myself.

Ps. I do not know how to stand this pain anymore. My relationship with family and friends have become very horrible.My attitude have gone to the worse. I have no motivation nor hope.There is too many to describe but this is the summary. Can anyone at least tell me am i sane or ok?

A: I think you are sane. I also think you are suffering from anxiety and depression. You haven’t been able to cope with the pressure you and your family are putting on you to be the kind of student everyone expects.

I think you need talk therapy as well as medicine. The medicine may help you feel a little better but you also need to learn new ways to deal with the stress of being a student. I think you also need to learn how to set realistic goals for yourself and how to enjoy yourself while in school.

The Lexotan is an anti-anxiety medication. Lexapro treats anxiety and depression. My guess is that the Seroquel is being prescribed to boost the effectiveness of the other two. It’s unwise for your parents to dictate what you can and can’t take. If they have concerns, they should be going with you to see the doctor who prescribed the medications. Your doctor undoubtedly has very good reasons for prescribing what he did and can help you explain why they are necessary. From your description of how you are feeling, I suspect they are indeed necessary to give you the boost you need to even take full advantage of talk therapy.

It may also be wise to take a leave of absence from your schooling while you work on your mental health. The pressure of school may be just too much for you for now. Once you stabilize and once you learn some new skills for managing stress, you may be strong enough to return to school and to take full advantage of the education and social growth that school offers.

I’m very glad you wrote. You are not hopeless. You are not insane. You are overwhelmed. Many young people go through the same thing when they go off to college. Get the help you need and I have every reason to believe that you will recover your ability to study and to enjoy life again.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 26 Sep 2012

APA Reference
Hartwell-Walker, D. (2012). Severe Study Problems. Psych Central. Retrieved on December 22, 2014, from http://psychcentral.com/ask-the-therapist/2012/09/26/severe-study-problems/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 8710
Join Us Now!